Kansas, 2018

Hail in Kansas, April 30, 2018

April 30, 2018 · NWS DDC · 2 events in 1 county or zone

Similar to the day before, an upper level shortwave trough lifted northeast across the Central Rockies resulting in an increasingly diffluent southwest flow aloft across the Western High Plains. Meanwhile, a prevailing southerly flow continued to draw moisture into central and much of western Kansas ahead of an approaching dryline pushing surface dew points well up into the 50s(F).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Similar to the day before, an upper level shortwave trough lifted northeast across the Central Rockies resulting in an increasingly diffluent southwest flow aloft across the Western High Plains. Meanwhile, a prevailing southerly flow continued to draw moisture into central and much of western Kansas ahead of an approaching dryline pushing surface dew points well up into the 50s(F). Increased instability with SBCAPE values upward of 1500 to 2000 J/kg and a modest +60kt upper level jet set the stage for a few isolated thunderstorms ahead of the dryline.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 30, 5:49 PM CST, 29 minutes earlier.

Area forecast discussion, Apr 30, 5:49 PM CST, 29 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
649 PM CDT Mon Apr 30 2018

.UPDATE...
Issued at 649 PM CDT Mon Apr 30 2018

Updated to lower pops significantly through this evening, but did
not eliminate them completely. A strong dryline has established
across SW KS this evening, with very strong south winds blowing
essentially parallel to the boundary, gusting 40-45 mph. While
instability parameters are quite favorable for convection, the
lack of surface convergence along the dryline (magnified by a
minor capping inversion aloft and cirrostratus limiting
insolation) has so far prohibited convection. Over the next couple
hours, as the dryline does its typical diurnal retreat westward,
increased convergence could still yield an isolated strong/severe
thunderstorm as the latest HRRR iterations suggests. Indeed,
convective plumes continue to show up on boundaries from time to
time. So kept slight chance pops, with a conditional threat for
large hail into this evening. Most of us will remain dry, with
continued south winds and increasing stratus overnight.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 210 PM CDT Mon Apr 30 2018

Severe thunderstorms possible early tonight across southwest
Kansas. This evening will be monitoring convection initiation
along the dry line which is forecast from 21z Monday to 00z
Tuesday to be located from near Liberal to around Dighton. Warm
air still forecast to be in place aloft (near 9C at the 700mb
level at 00z Tuesday). Given this warm air aloft am currently
favoring keeping thunderstorm development early tonight more
widely scattered in nature. However if convection becomes a
little more widespread due to some mid level cooling this evening
these discreet storms should become more linear over time based
on the mean 700mb to 300mb mean flow in relationship to the
dryline. The area that remains favorable for the larger hail
early tonight will be closer to the Oklahoma border where the hail
potential of tennis balls will be possible early tonight. With
the improving low level jet these southern storms are then
expected to linger longer as they spread east across western and
possibly even south central Kansas. Model soundings also indicate
cloud bases will be fairly high so based on this and the forecast
downdraft cape strong damaging winds will also be an issue. The
main event tonight will be focused between 5 pm and 10 pm with the
southern most storms possibly lasting through midnight.

After midnight the dryline will retreat back to the Colorado
border and as a low level jet develops. Model soundings also
indicating some low level moisture will begin to surge back
westward producing areas of stratus. Based on the increasing
clouds and gusty winds continuing overnight will favor keeping
temperatures across western Kansas warmer than guidance.

On Tuesday the dryline is forecast to move east to near highway
183. West of this dryline it will be another dry and windy day.
Conditions once again will be favorable for extreme fire danger
levels while along and east of the dryline the chance for severe
thunderstorms will once again be possible. The approaching cold
front is forecast to be located near the i-70 corridor.
Instability and shear late day will once again favor supercell
development with severe hail parameters suggesting greater than
tennis balls again possible. Strong damaging winds will also be
hazard as will the chance for a few isolated tornadoes. At this
time based on latest models will place the area more favorable for
a few tornadoes being near the triple point in north central
Kansas early Tuesday night.

.LONG TERM...(Tuesday night through Monday)
Issued at 210 PM CDT Mon Apr 30 2018

An upper level trough will cross western Kansas on Thursday as a
surface cold front drops south across Kansas and into Oklahoma.
This will bring an end to the thunderstorms late week along with
some cooler, more seasonal, temperatures returning. Even with this
cool down it does not appear the lows late week will fall much
cooler than the mid to upper 30s at best in a few location late
week. Most areas in western Kansas will likely to see lows mainly
in the upper 30s to mid 40s.

Warmer temperatures will return this weekend along mainly with
dry conditions during the day. This may result in some increasing
fire danger levels this weekend but a subtle upper wave combined
with warm air advection may give rise to some evening/overnight
storms Sunday night.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 524 PM CDT Mon Apr 30 2018

Strong S/SW winds will continue to impact aviation operations
through this TAF cycle. South winds continue to gust in the
40-45 kt range early this evening. Once again, south winds will
abate some after sunset, but remain elevated and gusty overnight
in response to another low level jet. Expect winds to gust
25-30 kts all night long. Included another round of LLWS in the
TAFs. Moisture advection continues on these strong south winds,
with a consensus of short term models spreading MVFR stratus cigs
across the eastern terminals through early Tuesday. Kept stratus
minimal at GCK, and kept stratus out of the LBL TAF. Stratus will
burn off by 15z Tuesday, followed by more strong S/SW winds. Winds
on Tuesday are expected to be a few knots less than we have seen
Sunday and Monday. A remote chance of convection near LBL/DDC this
evening, and again near HYS Tuesday afternoon. With limited
coverage, and very little confidence on impacts at the terminals,
kept thunderstorms out of the 00z TAFs for now.

&&

.FIRE WEATHER...
Issued at 210 PM CDT Mon Apr 30 2018

Dry and windy conditions can be expected west of a dry line
Tuesday afternoon. Models differ some on exact location but
generally these models are in good agreement with placing the
lower afternoon dew points west of highway 83. Extreme fire
weather conditions still look likely in this area Tuesday
afternoon. The northern extent will be located just south of a
cold front that will be moving into Syracuse to around the Garden
City area. Will collaborate with our neighbors and issue either a
Fire Watch or Red Flag Warning of portions of extreme southwest
Kansas Tuesday afternoon. Later shifts may need to adjust this if
needed just in case the dry line ends up a little further east.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  60  87  56  84 /  20  10   0  20
GCK  55  85  52  82 /  20   0   0  10
EHA  54  85  53  81 /  10   0   0   0
LBL  60  87  54  85 /  10   0   0  10
HYS  62  84  57  79 /  10  20  10  10
P28  64  86  67  85 /  30  20  10  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM CDT /8 PM MDT/ this evening for
KSZ061-074-084.

Red Flag Warning from 1 PM to 9 PM CDT Tuesday for KSZ074>076-
084>086.

&&

UPDATE...Turner
SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Turner
FIRE WEATHER...Burgert
Hazardous weather outlook, Apr 30, 2:10 PM CST, 4 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
310 PM CDT Mon Apr 30 2018

KSZ030-031-043>046-061>066-074>081-084>090-011000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
310 PM CDT Mon Apr 30 2018 /210 PM MDT Mon Apr 30 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...This afternoon and tonight.

Day 1 Discussion
----------------

Severe thunderstorms will be possible across portions of west
central and southwest Kansas late this afternoon into early
evening. Any storm that develops south of the Arkansas river will
be capable of producing golf ball to tennis ball size hail and
damaging winds in excess of 60mph. Up to golf ball size hail will
be possible further north.

A red flag warning remains in effect for extreme western Kansas
until 9 pm this evening. Refer to the latest TOPRFWDDC for more
details.

Day 1 Hazards
-------------
* Hail: Elevated risk
* Thunderstorm wind damage: Limited risk
* Lightning: Limited risk
* Non-thunderstorm wind: Elevated risk
* Fire weather: Extreme risk

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Days 2-7 Discussion
-------------------

Thunderstorms will be possible across central and south central
Kansas Tuesday and Wednesday with any developing storms capable of
producing tennis ball size hail or a little larger and damaging
winds in excess of 60mph.

Extreme fire weather conditions expected across southwest Kansas
behind an advancing dryline Tuesday afternoon. A red flag warning
is in effect for extreme western Kansas until 8 pm this evening.
Refer to the latest TOPRFWDDC for more details.

Days 2-7 Hazards
----------------
* Tuesday
  - Lightning: Limited risk
  - Severe thunderstorm: Elevated risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Extreme risk

* Wednesday
  - Lightning: Elevated risk
  - Severe thunderstorm: Elevated risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Extreme risk

* Thursday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Significant risk

* Friday
  No hazards.

* Saturday
  - Fire weather: Elevated risk

* Sunday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Significant risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Apr 30, 6:08 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Dodge City KS
708 PM CDT MON APR 30 2018

KSZ063-077-010045-
Gray KS-Finney KS-
708 PM CDT MON APR 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FINNEY AND NORTHWESTERN
GRAY COUNTIES UNTIL 745 PM CDT...

At 707 PM CDT, Doppler radar was tracking a strong thunderstorm 3
miles northeast of Plymell, moving northeast at 40 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Garden City, Pierceville and Plymell.

LAT...LON 3782 10097 3822 10069 3806 10040 3774 10079
      3774 10081
TIME...MOT...LOC 0007Z 215DEG 36KT 3783 10082

Reynolds

The radar

The Dodge City radar (KDDC), 81 km away, was scanning. The volume nearest the first event began at 00:20 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Finney

When
April 30, 6:18 PM CST
Where
Finney County, 1.49 mi SSE of Garden City
Measured
1 in hail
Reported by
Public
Coordinates
37.950, -100.860

Hail, Finney

When
April 30, 6:30 PM CST
Where
Finney County, 7.62 mi N of (Gck)garden City Arpt
Measured
1 in hail
Reported by
Public
Coordinates
38.040, -100.740

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 753130, 753131.